Minnesota, 2006

Hail in Minnesota, May 9, 2006

May 9, 2006 · NWS FGF · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 9, 11:17 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 9, 11:17 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1217 PM CDT TUE MAY 9 2006

.UPDATE...
UPDATED POPS TO LIKELY OVER PARTS OF NW MN...IN THE BEMIDJI-
FOSSTON-DETROIT LAKES-PARK RAPIDS AREA WHERE GREATEST
CONCENTRATION OF TSRA IS DEVELOPING. COORD WITH DLH AND WILL
EXTEND LIKELY POPS THRU THIS EVENING. OVER SCT TSRA DEVELOPING
ALONG CU LINE SEEN ON VSBL JUST WEST OF GFK TO MAYVILLE AND THEN
SOUTH OF FARGO. SFC MAP SHOWS THE GUSTY NORTHWEST WINDS AND LOW
LEVEL DRY AIR PRETTY MUCH HANGING WEST OF THE VALLEY WITH THE
VALLEY EASTWARD INTO MN SHOWING POCKETS OF 1000 J/KG CAPES AND
COMPUTED LIFTED INDICES TO -2 PER LAPS.

CONFIDENCE IS HIGH ENOUGH TO GO AHEAD AND RAISE LOW TEMPS TONIGHT
AS WELL. WILL LOOK AT RAISING POPS LATE TONIGHT INTO WED AM.

&&

.PREV DISCUSSION... (ISSUED 1034 AM CDT TUE MAY 9 2006)

UPDATE...
FCST ON TRACK THIS MORNING WITH ISSUES REVOLVING ON WHERE...WHEN
OR IF CONVECTION DEVELOPS THIS AFTN. AT THE SFC MAIN BOUNDARY HAS
NOW MOVED EAST OF THE FCST AREA WITH 14Z MAP ANALYSIS INDICATING
TROUGH FROM WEAK LOW NEAR BAUDETTE TO MSP. HOWEVER...MAIN PUSH OF
DRY LOW LEVEL AIR AND GUSTY NORTHWEST WINDS WELL BEHIND THIS
FEATURE AND BEHIND MID LEVEL SHORT WAVE SEEN ON WATER VAPOR EVER
SO SLOWLY MOVING INTO FAR NW MN. THIS WAVE HAS HAD MID LEVEL
SHOWERS ACCOMPANYING IT. WOULD APPEAR BASED ON RUC INSTABILITY
PARAMETERS LIFTED INDICES TO -2 AND CAPES TO NR 1000 J/KG WILL
OCCUR 21Z-00Z CENTERED OVER THE RED RIVER VALLEY/FAR NW MN...THEN
MORE STABLE DVL REGION WITH DRIER AIR AT THE SFC TO 850 MB. TEMPS
TO BE A FEW DEGREES COOLER TODAY...BUT 500 MB TEMPS COLDER AS WELL
WITH 12Z BIS SOUNDING SHOWING 500 MB TEMPS AT -22C AND 12Z ABR
SOUNDING SHOWING -20C. ALL IN ALL...GOING FCST OF 30 POPS EAST AND
SOUTH AREAS TO 20 POP DVL REGION APPEAR REASONABLE. FREEZING
LEVELS LOWER THAN MONDAY....MAINLY AROUND 8000 TO 8500 FT AGL.

DID UP WINDS IN THE DVL BASIN THIS AFTN AS SUSTAINED WINDS IN THE
20 MPH RANGE ATTM...AND UPPED WINDS TONIGHT-WED AS STORM ORGANIZES
OVER SRN/CNTRL MN LATE TONIGHT-WED. STRONG WAVE AT 500 MB OVER SRN
MT/NRN WYOMING WILL MOVE EAST AND RE-DEVELOP SFC LOW TONIGHT.

FOR THE AFTN PACKAGE...WILL NEED TO ADDRESS LOW TEMP FCST TONIGHT
AS THEY SEEM TOO COLD...AND POPS IN THE SOUTH.

PREV DISCUSSION... (ISSUED 250 AM CDT TUE MAY 9 2006)

AVIATION...
VFR CIGS/VSBYS EXPECTED LATER TONIGHT INTO TUESDAY WITH SOUNDING
MOISTURE PROFILE CONFINED TO MID AND UPPER LEVELS. SLIGHT CHANCE
FOR PATCHY FOG FORMATION LATE TONIGHT WHERE RAIN FELL THIS EVENING
AS LIGHT WINDS INTERACT WITH RESIDUAL BOUNDARY LAYER MOISTURE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, May 9, 5:41 AM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE MAY 9 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING SHOWERS AND COOLER TEMPERATURES TO THE
REGION WEDNESDAY HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 136 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Mahnomen

When
May 9, 12:45 PM CST
Where
Mahnomen County, 4 mi SE of Naytahwaush
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.233, -95.567

Hail, Beltrami

When
May 9, 1:00 PM CST
Where
Beltrami County, 11 mi N of Wilton
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
47.667, -95.000

Hail, Wadena

When
May 9, 3:55 PM CST
Where
Wadena County, 4 mi NE of Wadena
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.483, -95.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512272, 5512273, 5512274.